Oklahoma, 2003

Hail in Oklahoma, April 30, 2003

April 30, 2003 · NWS OUN · 22 events in 5 counties and zones

20 hail, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 2:18 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 2:18 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
318 PM CDT WED APR 30 2003

STILL MANY UNCERTAINTIES WITH CHANCES OF CONVECTION THIS EVENING/
OVERNIGHT.  20Z SOUNDING SHOWS RATHER IMPRESSIVE CAP BUT BL MOISTURE
HAS INCREASED RATHER SIGNIFICANTLY SINCE THIS MORNING. ETA-KF
DEVELOPS CONVECTION IN THE 0-3Z TIME PERIOD GENERALLY IN AN AREA
WHERE BEST CU FIELD IS THIS AFTERNOON.  LATEST RUC AND 18Z ETA
SUGGEST STORMS WILL DEVELOP NORTH OVER KANSAS AND BUILD SOUTH INTO
NORTH CENTRAL OKLAHOMA.  STILL SEEMS POSSIBLE THAT STORMS WILL
DEVELOP LATE THIS AFTERNOON/EVENING AS SURFACE WINDS BACK MORE AND
FEATURE MOVING ACROSS WEST TEXAS APPROACHES FA.

AS COLD FRONT PUSHES INTO STATE THIS WILL BECOME FOCUS FOR
THUNDERSTORMS THURSDAY AFTERNOON GENERALLY ACROSS SOUTHEAST
SECTIONS OF FA.  WILL ALSO CONTINUE POPS INTO THURSDAY NIGHT
FOR THIS SAME AREA.

DISCREPANCY IN AVN AND ETA IN HOW FAR SOUTH COLD FRONT WILL PUSH
WITH AVN MOVING FRONT FARTHER SOUTH INTO NORTH TEXAS.  WILL
MAINTAIN CHANCE POPS ACROSS FAR SOUTHEAST OKLAHOMA FRIDAY AFTERNOON
FOR POSSIBILITY OF THUNDERSTORM DEVELOPMENT ALONG FRONT.

EXTENDED FORECAST (SAT-WED)...

GFS...ECMWF AND CANADIAN MODELS FAIRLY SIMILAR AT THE
BEGINNING OF EXTENDED PERIOD WITH MAIN UPPER TROUGH AXIS
SITUATED OVER WEST COAST REGION AND FRONTAL BOUNDARY DRAPED
OVER NORTH TEXAS.  CURRENT FORECAST HAS CHANCE OF THUNDERSTORMS
OVERNIGHT FRIDAY ACROSS SW PARTS OF FA AS LOW LEVEL FLOW INCREASES
ALONG WITH WAA.  AT THIS POINT...THIS SEEMS OK.

WOULD EXPECT ANY STORMS THAT CAN DEVELOP WOULD LIKELY WEAKEN
DISSIPATE IN THE MORNING WITH REDEVELOPMENT SATURDAY
AFTERNOON/EVENING ALONG DRYLINE/WARM FRONT.  DEWPOINTS IN
THE MID 60S SHOULD NOT BE A PROBLEM ESPECIALLY ACROSS SOUTHERN
2/3RDS OF FA AND SHEAR WILL LIKELY BE MORE THAN SUFFICIENT FOR
SEVERE STORMS.

CONVECTION CHANCES AND MOST FAVORABLE AREA FOR SUNDAY WILL
SOMEWHAT DEPEND ON CONVECTION SATURDAY...BUT 00Z GFS SUGGEST
THAT DRYLINE WILL MIX WELL EAST INTO CENTRAL/EASTERN OKLAHOMA
THEREFORE LIMITING CHANCES ACROSS WESTERN PARTS OF THE FA.  WITH
UNCERTAINTIES...WILL LIKELY KEEP IN SLIGHT CHANCES WEST ON SUNDAY
AND BETTER CHANCES EAST.

ON MONDAY...GFS INDICATES ANOTHER WAVE WILL ROTATE AROUND MAIN
UPPER LOW WITH ADDITIONAL CHANCES ACROSS FAR EASTERN PARTS OF
FA.  WILL LIKELY REMOVE RAIN CHANCES ACROSS THE WESTERN PARTS
ON MONDAY AND LEAVE CHANCE POPS EAST.

GFS IS ADVERTISING WEST TO SOUTHWEST FLOW WITH SURFACE RIDGE OVER
THE FA TUESDAY INTO WEDNESDAY.  LOW CONFIDENCE IN THIS SOLUTION
BUT WILL LIKELY GO WITH A DRY FORECAST FOR THIS PERIOD.

FCSTID = SIX

OKC  63 84 55 76 /  30 20 10 10
HBR  59 85 54 78 /  10 10 10 10
SPS  63 89 59 82 /  30 20 10 10
GAG  54 77 51 75 /  10 10 10 00
PNC  64 78 52 75 /  30 20 10 10
DUA  67 86 61 82 /  30 30 30 30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 30, 11:05 AM CST, 7 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-010200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA...
AND PARTS OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE FROM CHEROKEE... TO
FAIRVIEW... TO CLINTON... TO HOBART... TO ALTUS... TO BENJAMIN.

TIMING...
CHANCES FOR THUNDERSTORM DEVELOPMENT ARE EXPECTED TO INCREASE
BETWEEN 3 AND 5 PM THIS AFTERNOON... WITH THE THREAT FOR SEVERE
WEATHER CONTINUING INTO THE OVERNIGHT HOURS.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING HAIL UP
TO 2 INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH... WITH THE
PRIMARY THREAT BEING LARGE HAIL. HAIL AND WIND MAY CAUSE DAMAGE TO
VEGETATION AND MINOR DAMAGE TO ROOF AND WINDOWS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL LOCATED IN
SLIGHT RISK AREA SHOULD LISTEN FOR REGIONAL WEATHER DISCUSSIONS AND
OTHER UPDATES THROUGHOUT THE AFTERNOON AND EVENING...AND BE PREPARED
FOR SEVERE WEATHER OPERATIONS BY MID AFTERNOON.

DISCUSSION...
AT MIDDAY... THE DRYLINE EXTENDED SOUTHWARD FROM A WEAK SURFACE LOW
NORTH OF WICHITA KANSAS TO NEAR ALVA... THEN SOUTHWARD TO ELK
CITY... TO KNOX CITY TEXAS. THE DRYLINE WILL CONTINUE TO MOVE SLOWLY
EASTWARD THROUGH MID AFTERNOON... BUT IS EXPECTED TO STALL SOMEWHERE
IN THE VICINITY OF THE WESTERN BOUNDARY OF THE SLIGHT RISK AREA BY
AROUND 4 PM.  A SECONDARY WEATHER DISTURBANCE MOVING EASTWARD FROM
THE SOUTHERN ROCKIES WILL BEGIN TO INTERACT WITH THE DRYLINE BY MID
AFTERNOON... RESULTING IN THE DEVELOPMENT OF A SECONDARY SURFACE LOW
NEAR THE OKLAHOMA-KANSAS BORDER.

TO THE EAST OF THE DRYLINE... THE AIRMASS IS RAPIDLY
DESTABILIZING... AND DEEP LAYER WIND SHEAR IS GRADUALLY INCREASING.
A RELATIVELY STRONG CAPPING INVERSION SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT THROUGH EARLY AFTERNOON. HOWEVER... BY MID TO LATE
AFTERNOON... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND EAST OF THE DRYLINE AND SPREAD EASTWARD ACROSS
MUCH OF OKLAHOMA AND NORTH TEXAS THROUGH THE EVENING.  ADDITIONAL
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT THAT WILL MOVE
SOUTHWARD INTO OKLAHOMA DURING THE OVERNIGHT HOURS.

THE ATMOSHPERE IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON...
AND ONCE THUNDERSTORM BEGIN TO DEVELOP... THEY SHOULD RAPIDLY BECOME
SEVERE PRODUCING LARGE HAIL. DEEP LAYER SHEAR SHOULD BE SUFFICIENT
TO SUPPORT A FEW SUPERCELLS GIVEN THE LARGE INSTABILITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
THE FIRE DANGER WILL LIKELY BECOME VERY HIGH THIS AFTERNOON OVER
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WARM
TEMPERATURES... LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL OCCUR
OVER THE REGION TO THE WEST OF THE DRYLINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY IN
SOUTHERN OKLAHOMA ALONG AND AHEAD OF THE COLD FRONT MOVING THROUGH THE
AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE FRIDAY IN THE RED
RIVER VALLEY... SPREADING AREAWIDE DURING THE WEEKEND AND INTO
MONDAY. THERE REMAINS THE POSSIBILITY OF A SIGNIFICANT SEVERE
WEATHER EPISODE ON SATURDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING.

REGIONAL WEATHER DISCUSSIONS WILL BE ISSUED AS NEEDED UNDER PRODUCT
IDENTIFIER OKCNOWOKC.
 MILLER

In the hours before

Special weather statement, Apr 30, 5:25 PM CST, 50 minutes before
OKZ005-010-011-015-016-022-302345-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT WED APR 30 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...MAJOR...
WASHITA...WOODS AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER BURNS FLAT AT 624 PM CDT...
MOVING NORTHEAST AT 20 MPH. THIS STORM IS BEING MONITORED CLOSELY
FOR FURTHER INTENSIFICATION. THE ATMOSPHERE IS VERY UNSTABLE...AND
IF THE STORM CAN SUSTAIN ITSELF...WILL BECOME SEVERE QUICKLY.

OTHER STORMS TRYING TO INTENSIFY WERE LOCATED NEAR VICI AND
CEDARDALE. STAY TUNED TO YOUR WEATHER RADIO AND WE WILL KEEP YOU
INFORMED.

The radar

The Altus AFB radar (KFDR), 128 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Custer

When
April 30, 6:15 PM CST
Where
Custer County, Clinton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -98.967

Hail was reported on Interstate 40.

Hail, Custer

When
April 30, 6:23 PM CST
Where
Custer County, Clinton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.517, -98.967

Hail, Custer

When
April 30, 6:26 PM CST
Where
Custer County, 4 mi N of Clinton
Measured
1.18 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.567, -98.967

Hail, Blaine

When
April 30, 6:45 PM CST
Where
Blaine County, Canton Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.117, -98.617

Hail, Blaine

When
April 30, 6:58 PM CST
Where
Blaine County, 2 mi S of Canton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.033, -98.583

Hail, Kay

When
April 30, 7:50 PM CST
Where
Kay County, 5 mi W of Braman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.417

Hail, Alfalfa

When
April 30, 7:55 PM CST
Where
Alfalfa County, 1 mi E of Jet
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -98.167

Hail, Grant

When
April 30, 8:00 PM CST
Where
Grant County, Nash
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -98.050

Hail, Grant

When
April 30, 8:09 PM CST
Where
Grant County, Nash
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -98.050

Hail, Grant

When
April 30, 8:20 PM CST
Where
Grant County, 12 mi N of Medford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -97.733

Hail, Grant

When
April 30, 8:27 PM CST
Where
Grant County, 4 mi E of Nash
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.667, -97.983

Hail, Grant

When
April 30, 8:30 PM CST
Where
Grant County, Hawley
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -98.017

Hail, Grant

When
April 30, 8:46 PM CST
Where
Grant County, Hawley
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -98.017

Hail, Grant

When
April 30, 9:00 PM CST
Where
Grant County, Hawley
Measured
2.5 in hail
Property damage
$4,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.750, -98.017

Numerous windows were reported broken.

Funnel Cloud, Grant

When
April 30, 9:16 PM CST to 9:17 PM CST
Where
Grant County, 8 mi S of Wakita
Reported by
TRAINED SPOTTER
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Hail, Grant

When
April 30, 9:27 PM CST
Where
Grant County, 4 mi W of Medford
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -97.800

Hail was reported to cover the ground.

Funnel Cloud, Grant

When
April 30, 10:00 PM CST to 10:01 PM CST
Where
Grant County, Medford
Reported by
TRAINED SPOTTER
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Hail, Grant

When
April 30, 10:08 PM CST
Where
Grant County, Medford
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.817, -97.733

Hail, Grant

When
April 30, 10:55 PM CST
Where
Grant County, 6 mi N of Lamont
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -97.550

Hail, Kay

When
April 30, 11:00 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -97.333

Hail, Kay

When
April 30, 11:05 PM CST
Where
Kay County, Braman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.333

Hail, Kay

When
April 30, 11:15 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351491, 5351492, 5351493, 5351494, 5351495, 5351496, 5351497, 5351498, 5351499, 5351500, 5351501, 5351502, 5351503, 5351504, 5351511, 5351505, 5351512, 5351506, 5351507, 5351508, 5351509, 5351510.